Systemic corticosteroids can cause psoriasis flare-ups and, consequently, should be used with care, according to the authors of a new study.
“Psoriasis flare-ups and the change of morphology from nonpustular to pustular psoriasis following tapering and withdrawal of systemic corticosteroids have been reported,” the researchers wrote. “Despite these risks, systemic corticosteroids are still widely prescribed for patients with psoriasis, but the knowledge about psoriasis flare-ups and whether the physicians take precautions during these treatments is limited.”
To gauge specialists’ insight into the use of oral, intramuscular, and intra-articular corticosteroids among patients with psoriasis, researchers sent a questionnaire to all dermatologists, gastroenterologists, and rheumatologists in hospitals and private practices across Denmark. In all, 248 physicians participated in the study by responding to the questions.
Psoriasis flare-ups following oral, intramuscular, or intra-articular corticosteroid treatment were observed mainly by dermatologists and rheumatologists. According to the study, 50% of dermatologists and 29% of rheumatologists had observed at least 1 psoriasis flare-up after a patient had received oral corticosteroid treatment. Approximately 10% of both the dermatologists and the rheumatologists had a patient experience a psoriasis flare-up after intramuscular or intra-articular corticosteroid treatment.
“Overall, 44% of the respondents took precautions when they treated a patient with psoriasis with oral, intramuscular, and intra-articular corticosteroids,” the researchers wrote.
Schwarz CW, Loft N, Andersen V, Juul L, Zachariae C, Skov L. Are systemic corticosteroids causing psoriasis flare-ups? Questionnaire for Danish dermatologists, gastroenterologists and rheumatologists. Dermatology. Published online October 13, 2020. doi:10.1159/000510712